Pennsylvania, 2008

Damaging Winds and Lightning Strike in Pennsylvania, June 13, 2008

June 13, 2008 · NWS PBZ · 11 events in 5 counties and zones

Severe thunderstorms developed ahead of a cold front moving across the Ohio Valley, with wind damage reported in parts of eastern Ohio, Western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$530,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Severe thunderstorms developed ahead of a cold front moving across the Ohio Valley, with wind damage reported in parts of eastern Ohio, Western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 1:25 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 13, 1:25 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT FRI JUN 13 2008

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT AS
SOUTH WINDS BRING MOISTURE INTO THE REGION. STORMS WILL BECOME MORE
NUMEROUS LATE TONIGHT AND SATURDAY MORNING AS A COLD FRONT PUSHES
THROUGH THE UPPER OHIO VALLEY. HIGH PRESSURE WILL BRING DRY AND MILD
CONDITIONS FOR SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT AS
LOW LEVEL SOUTHERLY FLOW BRINGS ABUNDANT MOISTURE INTO THE REGION.
EXPECT LINES OF STORMS TO BECOME BETTER ORGANIZED LATER TONIGHT AND
SATURDAY MORNING AS COLD FRONT APPROACHES AND PUSHES ACROSS THE
FORECAST AREA. WILL MENTION SCATTERED POPS EARLY TONIGHT AND LIKELY
LATE TONIGHT AND SATURDAY. MAXIMUM TEMPERATURES SHOULD BE NEAR
NORMAL SATURDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
SURFACE HIGH PRESSURE WILL SLIDE EAST ACROSS THE UPPER OHIO VALLEY
AND BRING DRY CONDITIONS SATURDAY NIGHT THROUGH SUNDAY. LOWS IN THE
50S ARE FORECAST FOR SATURDAY NIGHT WITH TEMPERATURES CLIMBING INTO
THE LOWER TO MIDDLE 80S SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A FRONTAL SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS AS
IT MOVES ACROSS THE AREA ON MONDAY AND EARLY TUESDAY. NW FLOW WILL
DEVELOP BEHIND THE FRONT DURING MIDWEEK...AND PRECIP CHANCES WILL
REMAIN LOW. TEMPERATURES WILL COOL SOMEWHAT BEHIND THE FRONT
MIDWEEK...WITH LOWER TO MID 70S FOR HIGHS...AND UPPER 40S TO MID 50S
FOR LOWS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT
AS LOW LEVEL SOUTHERLY FLOW BRINGS ABUNDANT MOISTURE INTO THE
REGION. EXPECT LINES OF STORMS TO BECOME BETTER ORGANIZED LATER
TONIGHT AND SATURDAY MORNING AS COLD FRONT APPROACHES AND PUSHES
ACROSS THE FORECAST AREA. MVFR AND BRIEF IFR CONDITIONS ARE
EXPECTED IN THUNDERSTORMS. AREAS OF HAZE WILL ALSO REDUCE
VISIBILITY TO MVFR AT TIMES.

HIGH PRESSURE WILL THEN BUILD IN FOR SATURDAY NIGHT THROUGH SUNDAY
PROVIDING PREVAILING VFR CONDITIONS. A TROUGH OF LOW PRESSURE WILL
MOVE SOUTHEAST ACROSS THE REGION MONDAY THROUGH WEDNESDAY WITH MVFR
CONDITIONS IN SCATTERED SHOWERS AND STORMS POSSIBLE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 13, 2:25 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 AM EDT FRI JUN 13 2008

OHZ039>041-048-049-057-058-068-141000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-
NOBLE-
325 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE MAIN THREAT WILL BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA SATURDAY...BRINGING
NUMEROUS THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH SATURDAY.

MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029>032-WVZ001>004-
012-021>023-041-141000-
GARRETT-JEFFERSON OH-BELMONT-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-
BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
325 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA SATURDAY...BRINGING
NUMEROUS THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 9:20 AM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EDT FRI JUN 13 2008

OHZ050-PAZ021-029-WVZ002-131515-
ALLEGHENY PA-BROOKE WV-JEFFERSON OH-WASHINGTON PA-
1020 AM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...JEFFERSON
OHIO...WASHINGTON...ALLEGHENY AND BROOKE...

AT 1017 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER JUG RUN...MOVING NORTHEAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AVELLA...BRIDGEVILLE...BURGETTSTOWN...FLORENCE AND IMPERIAL

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 13, 11:36 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 PM EDT FRI JUN 13 2008

PAZ021-030-131730-
ALLEGHENY PA-WESTMORELAND PA-
1236 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ALLEGHENY AND WESTMORELAND...

AT 1232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS NEAR WEST MIFFLIN...MOVING NORTHEAST
AT 20 MPH. EXPECT WIND GUSTS UP TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CURRY...BALDWIN...NORTH BRADDOCK...BESSEMER AND DELMONT

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 13, 1:38 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT FRI JUN 13 2008

MDZ001-131945-
GARRETT MD-
238 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
GARRETT...

AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES EAST OF MERRILL...MOVING
NORTHEAST AT 14 MPH.

THE SLOW MOVEMENT OF THESE STORMS COMBINED WITH VERY HEAVY RAINFALL
RATES MAY CAUSE WATER PROBLEMS IN LOW-LYING AREAS. IN ADDITION...
THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OVER
40 MPH. INTENSE CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AVILTON...FAIRVIEW...FINZEL...MERRILL AND NEW GERMANY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Special weather statement, Jun 13, 1:41 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EDT FRI JUN 13 2008

PAZ015-131945-
CLARION PA-
241 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
CLARION...

AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF RIMERSBURG...MOVING
NORTHEAST AT 14 MPH. PEA SIZE HAIL WITH HEAVY RAINFALL HAS BEEN
REPORTED BY WEATHER SPOTTERS IN THE AREA.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLARION...KNOX...LIMESTONE...RIMERSBURG AND IRON CITY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 13, 1:44 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT FRI JUN 13 2008

PAZ008-131945-
VENANGO PA-
244 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
VENANGO...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF POLK...MOVING
NORTHEAST AT 15 MPH.

THESE STORMS WILL PRODUCE PEA SIZED HAIL AND A PERIOD OF VERY HEAVY
RAIN.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MOUNT PLEASANT...OIL CITY...OIL CREEK STATE PARK...POLK AND SENECA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 13, 2:10 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI JUN 13 2008

PAZ008-009-015-132015-
CLARION PA-FOREST PA-VENANGO PA-
310 PM EDT FRI JUN 13 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST AND CLARION...

THESE STORMS WILL PRODUCE PEA SIZED HAIL AND A PERIOD OF VERY HEAVY
RAIN. WIND GUSTS TO 40 MPH CAN BE EXPECTED.

AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF FRYBURG...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...FRYBURG...KELLETTVILLE...LYNCH AND MARIENVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Venango

When
June 13, 2:53 PM EST
Where
Venango County, 1.03 mi E of Kaneville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
41.500, -79.700

Emergency management reported trees down along State Route 8 near Kaneville.

Thunderstorm Wind, Lawrence

When
June 13, 8:20 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.000, -80.350

Emergency management reported numerous trees down in and around New Castle.

Thunderstorm Wind, Beaver

When
June 13, 8:24 PM EST
Where
Beaver County, 0.52 mi W of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.680, -80.480

Emergency management reported trees down in Ohioville.

Thunderstorm Wind, Mercer

When
June 13, 8:24 PM EST
Where
Mercer County, 0.52 mi E of Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.230, -80.440

Amateur radio reported trees down in Hermitage.

Thunderstorm Wind, Mercer

When
June 13, 8:30 PM EST
Where
Mercer County, 0.52 mi E of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.480, -80.440

A trained spotter reported numerous trees and power lines down in Jamestown.

Thunderstorm Wind, Lawrence

When
June 13, 8:31 PM EST
Where
Lawrence County, 4 mi W of New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.000, -80.427

Emergency management reported trees down west of New Castle.

Thunderstorm Wind, Mercer

When
June 13, 8:35 PM EST
Where
Mercer County, 2.08 mi E of Millbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.250, -80.030

A trained spotter reported numerous large tree branches down near Millbrook.

Thunderstorm Wind, Beaver

When
June 13, 8:36 PM EST
Where
Beaver County, 0.56 mi S of Frisco
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.842, -80.270

Emergency management reported trees down in the North Sewickley area.

Thunderstorm Wind, Washington

When
June 13, 9:25 PM EST
Where
Washington County, 0.87 mi NW of Canonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.259, -80.212

Emergency management reported trees and power lines down in Canonsburg.

Lightning, Washington

When
June 13, 9:30 PM EST
Where
Washington County, Mc Murray
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.280, -80.080

Emergency management reported lightning struck 2 homes and started small fires at the residences.

Thunderstorm Wind, Washington

When
June 13, 9:35 PM EST
Where
Washington County, 0.53 mi W of Mc Murray
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
40.280, -80.090

Emergency management reported trees down in McMurry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102145, 102128, 102127, 102139, 102143, 102137, 102141, 102125, 102149, 102150, 102147.